Texas, 2023Drought in Texas, November 1 to 30, 2023
November 1 to 30, 2023 · NWS AMA · 7 events in 7 counties and zones
Lack of rainfall from mid summer through November left soil moisture very low. This did not bode well for the winter wheat crop that was planted in October.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lack of rainfall from mid summer through November left soil moisture very low. This did not bode well for the winter wheat crop that was planted in October. It also led to very dry vegetation that was susceptible to wildfires. At least one fire burned more than 500 acres during the month of November.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 31, 11:14 PM CST, 46 minutes earlier.
Area forecast discussion, Oct 31, 11:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1214 AM CDT Wed Nov 1 2023
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday night)
Issued at 137 PM CDT Tue Oct 31 2023
A long wave upper level trough continues to trek eastward across
the Great Lakes region and upper Ohio Valley downstream from a
ridge over the Desert Southwest. This pattern will modify over the
next couple of days as weak height rises take place over the
Panhandle region. At the surface, a 1036mb high pressure is
currently centered over central KS and NE and will shift more over
MS Valley area by tomorrow. This will allow the northerly surface
winds we've had to veer to the southwest as a pressure gradient
sets up over the plains on the backside of the surface high. Winds
could gust over 30 mph at times tomorrow afternoon as mixing
takes place with temperatures rising into the low to mid 60s.
Current LREF ensemble shows really good agreement with about 90%
supporting gusts over 25 mph during the afternoon tomorrow. With
the breezy and relatively dry conditions (RH around 20 percent),
certainly can't rule out some IA fires, but RFTIs are expected to
stay in the 0-1 range so no major concerns at this time.
Ward
&&
.LONG TERM...
(Thursday through next Monday)
Issued at 137 PM CDT Tue Oct 31 2023
Gradual height rises can be expected across the Great Plains as
northwest flow aloft becomes more zonal in response to shortwaves
rounding the broad eastern CONUS trough helping to deamplify the
western CONUS ridge. The stronger part of the 500mb flow is
currently favored to setup across the northern plains, keeping the
south under mainly tranquil weather. A modest shortwave may push
far enough south on Thursday to bring some mid/high clouds, but
the lack of low level moisture will keep rain chances almost zero.
Otherwise, expected to see slightly warmer temperatures each
afternoon, peaking over the weekend with highs possibly
approaching 80 degrees (currently ~50% ensembles members show 80
degrees or higher in some areas in the southern TX Panhandle on
Sunday). It looks like the next cold front may push through early
next week, but should only be enough to push temperatures back
down around normal. The next chance for precipitation looks to
hold off until about the middle or end of next week as the jet
stream shifts south in a split flow pattern and some return
moisture advects north from the GoM.
Ward
&&
.AVIATION...
(06Z TAFS)
Issued at 1126 PM CDT Tue Oct 31 2023
VFR conditions are expected to prevail through the 06Z TAF period.
Expect mostly clear skies with southwest winds around 5 to 10 kts
through 18Z. From 18Z through 00Z Thursday, winds are expected to
pick up to the 15 to 20 kt range with gusts possibly as high as 30
kts.
36
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 54 28 62 33 / 0 0 0 0
Beaver OK 50 25 65 29 / 0 0 0 0
Boise City OK 53 27 63 31 / 0 0 0 0
Borger TX 55 30 67 34 / 0 0 0 0
Boys Ranch TX 56 27 65 31 / 0 0 0 0
Canyon TX 55 26 61 32 / 0 0 0 0
Clarendon TX 56 27 60 33 / 0 0 0 0
Dalhart TX 54 24 62 25 / 0 0 0 0
Guymon OK 51 25 66 27 / 0 0 0 0
Hereford TX 58 27 61 31 / 0 0 0 0
Lipscomb TX 50 25 63 32 / 0 0 0 0
Pampa TX 54 28 61 33 / 0 0 0 0
Shamrock TX 55 25 60 31 / 0 0 0 0
Wellington TX 55 24 59 31 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...07
LONG TERM....07
AVIATION...36
Hazardous weather outlook, Oct 31, 1:47 PM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
247 PM CDT Tue Oct 31 2023
OKZ001>003-TXZ001>020-317-010800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
247 PM CDT Tue Oct 31 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Armstrong
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
A large swath of Severe Drought (D2) encompassed the southeastern third of Potter County into southwestern third of Carson County, and included the northern third or so of Armstrong County and the northeastern corner of Randall County through the month of November. Much of the southern Texas Panhandle surrounding this area of D2 continued to see Moderate Drought (D1) or Abnormally Dry (D0) conditions. This area of D2 saw 10 to 25 percent of normal precipitation over the past 120 days leading up to November 30th with low to very low soil moisture.
Drought, Carson
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
A large swath of Severe Drought (D2) encompassed the southeastern third of Potter County into southwestern third of Carson County, and included the northern third or so of Armstrong County and the northeastern corner of Randall County through the month of November. Much of the southern Texas Panhandle surrounding this area of D2 continued to see Moderate Drought (D1) or Abnormally Dry (D0) conditions. This area of D2 saw 10 to 25 percent of normal precipitation over the past 120 days leading up to November 30th with low to very low soil moisture.
Drought, Randall County
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A large swath of Severe Drought (D2) encompassed the southeastern third of Potter County into southwestern third of Carson County, and included the northern third or so of Armstrong County and the northeastern corner of Randall County through the month of November. Much of the southern Texas Panhandle surrounding this area of D2 continued to see Moderate Drought (D1) or Abnormally Dry (D0) conditions. This area of D2 saw 10 to 25 percent of normal precipitation over the past 120 days leading up to November 30th with low to very low soil moisture.
Drought, Potter
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
A large swath of Severe Drought (D2) encompassed the southeastern third of Potter County into southwestern third of Carson County, and included the northern third or so of Armstrong County and the northeastern corner of Randall County through the month of November. Much of the southern Texas Panhandle surrounding this area of D2 continued to see Moderate Drought (D1) or Abnormally Dry (D0) conditions. This area of D2 saw 10 to 25 percent of normal precipitation over the past 120 days leading up to November 30th with low to very low soil moisture.
Drought, Oldham
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Oldham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The southwest corner of Oldham County and the western quarter to a third of Deaf Smith County started and ended the month of November in Severe Drought (D2) conditions as well as adjacent areas in New Mexico. The rest of these two counties started and ended the month in Moderate Drought (D1). Much of this area had a 2 to 6 inch rainfall deficit dating back 120 days from November 30th.
Drought, Deaf Smith
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The southwest corner of Oldham County and the western quarter to a third of Deaf Smith County started and ended the month of November in Severe Drought (D2) conditions as well as adjacent areas in New Mexico. The rest of these two counties started and ended the month in Moderate Drought (D1). Much of this area had a 2 to 6 inch deficit dating back 120 days from November 30th.
Drought, Collingsworth
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
The far eastern quarter of Collingsworth County started and ended the month of November in Severe Drought (D2). Central portions of the county were in Moderate Drought (D1) while the eastern third was classified as Abnormally Dry (D0). Areas in the D2 classification had a rainfall deficit of 4 to 6 inches dating back 120 days from November 30th. The rest of the county had a 2 to 4 inch rainfall deficit over the past 120 days.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, November 1 to 30, 2023$39 million · 47 events
- Drought in Texas, November 1 to 13, 2023$110 million · 8 events
- Wildfire in Colorado, November 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, November 1 to 21, 2023$1.0 million · 1 event
- Wildfire in Colorado, November 1 to 27, 2023$250,000 · 1 event
- Drought in Iowa, November 1 to 30, 202345 events
- Drought in New Mexico, November 1 to 30, 202339 events
- Drought in Louisiana, November 1 to 30, 202336 events
- Drought in Tennessee, November 1 to 30, 202331 events
- Drought in Virginia, November 1 to 30, 202324 events
- Drought in Georgia, November 1 to 30, 202323 events
- Drought in Kansas, November 1 to 30, 202322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149440, 1149441, 1149442, 1149443, 1149444, 1149445, 1149446.